Editorials

Treating overdose with calcium channel blockers

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6935.992 (Published 16 April 1994) Cite this as: BMJ 1994;308:992
  1. J Kenny

    Calcium channel blockers are widely used in the management of diverse cardiovascular conditions, including hypertension, arrhythmias, and angina.1 As their use increase so overdose with them has become more common, and the management of patients who have taken an overdose presents a formidable therapeutic challenge.2

    The drugs' toxic effects in overdose can be predicted from their clinical pharmacology. By modifying the transport of calcium ions across membranes in the myocardium and vascular smooth muscle the drugs cause vasodilatation, reduced myocardial contractility, and depressed sinoatrial and atrioventricular conduction. Although the therapeutic effects differ according to the drug (nifedipine produces vasodilatation; verapamil affects conduction), in overdose the effects are similar.3

    The central nervous, cardiovascular, and gastrointestinal systems and glucose metabolism may all be affected. The clinical effects usually develop within 30 to 60 minutes of ingestion of an overdose of five to 10 times the therapeutic dose. Central nervous system features include drowsiness, confusion, and, rarely, seizures. If coma occurs it is usually secondary to cardiovascular collapse. Gastrointestinal features may include nausea and vomiting. Metabolic effects include hyperglycaemia secondary to the reduced release of insulin and metabolic acidosis secondary to lactic …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe